Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Psychiatry. 1992 May;53(5):160-2.

Tricyclic antidepressant-induced seizures and plasma drug concentration.

Author information

  • 1Department of Psychiatry, University of Kansas School of Medicine-Wichita.

Abstract

BACKGROUND:

This study identifies eight patients who during routine therapy with conventional doses of tricyclic antidepressants (TCAs) experienced elevated plasma concentrations and suffered a grand mal seizure. We correlate the incidence of TCA-induced seizures with TCA plasma level and suggest that the incidence of TCA-induced seizures can be significantly reduced with the judicious use of therapeutic drug monitoring.

METHOD:

Seven of the eight cases of TCA-induced seizures during routine pharmacotherapy represent all the cases known to the authors during their careers. Histories were evaluated for factors that would predispose patients to suffer seizures. The following data were also recorded: (1) duration of treatment with the dose that was associated with the seizure, (2) the time between last dose and the seizure, (3) a plasma TCA level obtained at the time of seizure, and (4) presence or absence of other manifestations of TCA toxicity. In addition, a MEDLINE search was conducted using the key phrases "tricyclic antidepressants" and "seizures" to obtain all English language articles published since 1966 on the occurrence of TCA-induced seizures.

RESULTS:

The mean +/- SD daily TCA dose was 250 +/- 80 mg/day. The mean +/- SD total plasma TCA concentration was 734 +/- 249 ng/mL (range, 438-1200 ng/mL). The only risk factor that emerged for experiencing seizures was an elevated plasma TCA concentration. Three patients presented with no other manifestations of TCA toxicity prior to seizure.

CONCLUSION:

The incidence of TCA-induced seizures for our inpatient population in which therapeutic drug monitoring is routinely used is 0.4%. This incidence is less than that reported in earlier inpatient series (1% to 4%). Our finding is consistent with the conclusion that therapeutic drug monitoring reduces the incidence of TCA-induced seizures by allowing for rational dose adjustment.

Comment in

PMID:
1592842
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk